Doctor's Notes on Barbiturate Abuse
Barbiturate abuse is the misuse of a barbiturate drug (for example, phenobarbital, secobarbital) by an individual to obtain a high similar to alcohol intoxication. Such use can lead to addiction. Signs and symptoms are dose-related, and the dose differences between therapeutic and toxic is small and makes these drugs dangerous to use without medical supervision. Street names of the drugs include downers, blue heavens, yellow jackets, goof balls, reds, rainbows, and many others. Low overdose symptoms and signs may include the following:
- Mood swings
- Irritability and/or agitation
- Poor concentration
- Decreased REM sleep
- Dilated pupils
- Impaired judgment
The above may be a prelude to more serious symptoms that may develop (due to moderately high overdoses) such as
- slurring of speech,
- lack of coordination,
- visual problems, and
- decreased motor control.
Serious life-threatening symptoms due to high overdoses of barbiturates may include the following:
- Inability to urinate
- Slowed brain functions
- Slowed pulse
- Slow breathing
- Respiratory arrest
Some of the above symptoms may develop with lower doses, as each individual may react differently. Also, barbiturate dependence may develop if the individual takes overdoses daily for about a month. If a person develops dependence, life-threatening symptoms like hallucinations, delusions, high temperatures, seizures, and even death may occur if the patient is not medically cared for while withdrawing.
The cause of barbiturate abuse is overdosing with a barbiturate drug to obtain a high. Individuals with symptoms of barbiturate overdosing should be seen immediately (call 911) as symptoms may rapidly progress. There is no home treatment. Treatments are supportive and aimed at reducing symptoms and may range from close observation to placing the patient on a breathing machine and treating other symptoms medically.
Opioid Dependence : Test Your IQ of Opioid Misuse Disorder QuizQuestion
What are opioids used to treat?See Answer
Kasper, D.L., et al., eds. Harrison's Principles of Internal Medicine, 19th Ed. United States: McGraw-Hill Education, 2015.